Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Grand Junction, CO

July 4, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 4, 2002, 7:28 PM MDT for Garfield County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 7:28 PM MDT (01:28 UTC)
Expired
Jul 4, 2002, 8:30 PM MDT
In force
62 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 90 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 050128
FFWGJT
COC045-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
725 PM MDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL 830 PM MDT

* AT 725 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  HEAVY RAIN 10 MILES EAST OF GLENWOOD SPRINGS...MOVING WEST AT 20   
  MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...           
  GLENWOOD SPRINGS AT 740 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING IN THE 
MITCHELL CREEK BASIN NORTH OF INTERSTATE 70. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

LAT...LON 3948 10732 3971 10734 3968 10750 3947 10746

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:29 PM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 1:29 PM MDT, 5 hours 59 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
129 PM MDT THU JUL 4 2002

SOME BENEFICIAL RAINS FELL OVER PORTIONS OF SOUTHWEST AND WEST
CENTRAL COLORADO LAST NIGHT...WITH OVER 0.50 INCHES REPORTED
SOUTH OF KDRO BY ONE OF OUR COOPS.  SIMILAR CONDS DEVELOPING AGAIN
THIS AFTERNOON WITH PLUME OF MOISTURE WRAPPING AROUND THE UPPER LOW
WHICH HAS NOW MOVED INTO THE 4-CORNERS REGION.  DENSE CLOUD SHIELD
AROUND NE QUAD OF LOW IS KNOCKING TEMPS BACK SEVERAL DEGREES...SO
STORMS FIRING ALONG THE EDGES IN WARMER SECTOR.  SFC DEW POINTS HAVE
REMAINED UP WITH READINGS IN THE MID 40S TO LOWER 50S OVER MUCH OF
THE REGION NOW.  THIS WL ALLOW FOR BETTER NIGHTTIME RH RECOVERIES...
WHICH SHOULD HELP OUR SOMEWHAT ON THE FIRE LINES.

THE UPPER LOW IS EXPECTED TO GRADUALLY WEAKEN AND FILL OVER THE NEXT
24 HOURS AS IT SAGS SOUTH INTO NM.  BASIC TREND OVER THE NEXT FEW
DAYS WILL BE LESS COVERAGE OF DIURNALLY DRIVEN STORMS...BUT
INCREASED SFC DEW POINTS AND LIGHT WINDS ALOFT WL LKLY ALLOW THOSE
STORMS THAT DUE FORM TO BE OF THE WET VARIETY.  EXPECT SLIGHTLY
WARMER CONDS OVER THE ENTIRE CWA ON FRIDAY WITH ANTICIPATION OF LESS
CLOUD COVER. MORE OF THE SAME IN STORE ON SATURDAY.  WETTEST AREAS
WL BE OVER THE SAN JUANS AND ALONG THE DIVIDE IN WESTERN COLORADO...
WITH THE DRIEST CONDS EXPECTED TO REMAIN OVER NE UT THROUGH THE
PERIOD. JDC

EXTENDED (MON-THU)...MEDIUM RANGE MODELS INDICATE THAT HIGH PRESSURE
WILL RE-ESTABLISH ITSELF OVER THE FOUR CORNERS AREA THROUGHOUT THE
PERIOD. THE ASSOCIATED THERMAL RIDGE IS FORECAST TO BE OVER UTAH...SO
THIS WILL KEEP THE HEAT GOING OVER OF THE CWA (ESPECIALLY WEST).
SURFACE DEWPOINTS WILL REMAIN MOSTLY IN THE 40S...BUT THERE WILL BE
LITTLE UPPER LEVEL MOISTURE. A FEW UPPER WAVES LOOK TO MOVE THROUGH
THE RIDGE, BUT WITH A LACK OF OTHER DYNAMICS ANY CONVECTION WILL BE
SPOTTY...AND MOSTLY CONFINED TO THE HIGHER TERRAIN. WILL JUST
BROADBRUSH THE EXTENDED AS EACH DAY APPEARS THAT IT WILL BE PRETTY
MUCH THE SAME AS THE ONE BEFORE.  BA

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:29 PM MDTFlash Flood WarningGJTGarfield91 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.